Hail, Van Buren
- When
- May 28, 3:30 PM CST
- Where
- Van Buren County, 0.52 mi E of Milton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -92.160
A frontal boundary settled across northern Kansas, northern Missouri and central Illinois. This front was the focus area for the development of several rounds of showers and thunderstorms that impacted the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A frontal boundary settled across northern Kansas, northern Missouri and central Illinois. This front was the focus area for the development of several rounds of showers and thunderstorms that impacted the region. The first round came through during the morning, and produced mainly torrential rainfall, small hail, brief wind gusts and frequent lightning. |The second round of showers and thunderstorms developed and passed across the region during the late afternoon and evening hours. A segment of thunderstorms became severe along and south of Highway 34, and produced damaging wind gusts near 70 MPH. This led to several reports of wind damage from Burlington eastward to Roseville. Additionally, prolonged torrential rainfall over already saturated grounds lead to numerous reports of flash flooding across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 1:56 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
256 PM CDT Tue May 28 2019
.SYNOPSIS...
Issued at 254 PM CDT Tue May 28 2019
18Z surface data has low pressure in central Kansas near KGBD. The
frontal boundary ran east northeast from the low across northern
Missouri into central Illinois. A remnant boundary ran from
southeast Wisconsin into southwest Iowa. Dew points north of the
stationary front were in the 40s and 50s. South of the front dew
points were in the 60s and 70s.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 254 PM CDT Tue May 28 2019
Convection between KDSM and KALO will catch the the far northwest
part of the area late this afternoon. While this is going on
convection in northern Missouri and western Iowa will organize into
a severe storm complex.
This evening the storm complex will move across the area with very
heavy rain. The greatest risk for severe storms is generally south
of an Ottumwa, IA to Galesburg, IL. However severe storms will still
be possible all the way up to highway 20.
Depending upon how the storm complex organizes late this afternoon
and evening the potential is there for storms to repeat over the
same areas. Given the amount of moisture streaming north the
potential is there for storms to produce 1-2 inches of rain in a
very short time frame.
Late tonight the severe risk will diminish but widespread rain with
embedded thunderstorms will continue. The rain will slowly end from
west to east toward morning.
On Wednesday the rain will continue to end across the area during
the morning. However with an additional upper level disturbance
forecast to move across the area, a new round of diurnal convection
is expected in the afternoon. How widespread the coverage becomes
will depend upon how much heating occurs during the day.
If there is some good news regarding the rain on Wednesday, it
should not be heavy as the deep moisture feed will be east of the
area. However given the saturated state of the ground any additional
rainfall will quickly runoff into area waterways.
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 254 PM CDT Tue May 28 2019
The active stalled front will remain in play for Wednesday night
and Thursday, before sliding southeast of the region for several
days. It's hard to be too specific on locations for the storm
development, which results in a rather broad swath of lighter rains
than it will be in reality. Given that, there remains potential for
isolated heavy rains, and isolated flash flooding through Thursday.
Storms interacting with the front, will potentially be able to
produce tornadoes.
The extended has largely been left unaltered from the initial grided
blend. the pattern becomes more active again toward the weekend,
after a rather pleasant Friday. Temperatures should mainly be in the
70s in the day, and mid 50s to lower 60s at night. The broad scale
seems less likely for repeat heavy rains, but is also not a
seasonally dry pattern as well. At least it's not an west to east
front, which is our current pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1231 PM CDT Tue May 28 2019
Decaying storm complex along the Mississippi river will move east
across northern Illinois. MVFR/IFR conditions across eastern Iowa
and northern Illinois will improve to VFR/MVFR with scattered
TSRA through 00z/29. After 29z/00 a large TSRA complex will move
across eastern Iowa and northern Illinois with widespread MVFR/IFR
conditions. Very heavy rain and severe storms are also possible.
&&
.HYDROLOGY...
Issued at 1128 AM CDT Tue May 28 2019
Heavy rain continues to be the driver of additional flooding to
area rivers. A couple things, the morning rains have been
significant along the Interstate 80 corridor, in Iowa. This
activity may enhance the flooding on the Iowa, Cedar, and lower
Wapsipinicon, but this is short term ongoing rain, and it's impact
will be accounted for in this evening's forecasts.
The Mississippi River will be impacted by tonight's rain, as will
all other tributaries. However, the over all rain potential for
heavy amounts now looks to fall far enough south that the
tributaries will be mainly one's downstream of Fulton through Quad
Cities. If that's the case, the forecast could need to be lowered
for the this area, up to a half foot from current forecast levels.
Conversely, if the storms end up tracking north of Interstate 80
tonight with more than 1 inch or rain, then we may yet still see
levels 21 to 21.4 feet on the Quad Cities/Mississippi River. The
reason this is all so critical, is the fact we're relying on heavy
rain exact QPF placement with saturated soils. So, where storms
happen, very significant run off will happen, with flash flooding
also, but if they miss to the south, this significant impact is
removed largely. Thus, we have lower than normal confidence in the
exact crest upstream of Muscatine.
The Des Moines River is now forecast to see moderate to Major
flooding from Keosaqua through St Francisville. Heavy rain, of 1
to 2.5 inches is forecast in this basin tonight. Due to the
persistent wet weather, the Red Rock Reservoir is now approaching
full pool, and unable be used to hold back water to help mitigate
downstream flooding. Thus, with heavy rain forecast, we are likely
to see significant flooding happen on the Des Moines River.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Wednesday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Flash Flood Watch through Wednesday morning for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Flash Flood Watch through Wednesday morning for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...08
HYDROLOGY...ErvinHazardous Weather Outlook National Weather Service Quad Cities IA IL 958 AM CDT Tue May 28 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291500- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 958 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are likely this afternoon through this evening. The Storm Prediction Center has a moderate risk for severe storms south of a line Sigourney, Iowa to Sherrard, Illinois. An enhanced risk for severe storms is up to Interstate 80. North of Interstate 80 there is a slight risk of severe storms. Severe weather risks today include damaging winds, large hail and tornadoes. Strong tornadoes are possible. The severe risk is greatest with storms is greatest with storms that occur along a stalled boundary from northern Missouri into central Illinois. Severe storms are most likely from 4 to 11 PM but isolated severe storms cannot be ruled out outside of this time frame. Heavy rainfall is possible, which may lead to flash flooding as soils are saturated around the region. A flash flood watch has been issued for the entire area today and tonight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY As the upper level system lingers over the Midwest, a marginal risk of severe thunderstorms is forecast for the area Wednesday. Otherwise no severe weather is expected during this time frame. Flooding will continue, though light rain Wednesday and Thursday will not seriously add to the flooding problem. Another chance of rain is forecast for the weekend, but it is too early to ascertain whether this will exacerbate the flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation and amateur radio activation is likely especially this afternoon and evening.
Special Weather Statement National Weather Service Quad Cities IA IL 1245 PM CDT Tue May 28 2019 IAZ054-063>068-076>078-087>089-ILZ007-009-015-024-281930- Jackson-Iowa-Johnson-Cedar-Clinton-Muscatine-Scott-Keokuk- Washington-Louisa-Jefferson-Henry IA-Des Moines-Carroll-Whiteside- Rock Island-Mercer- Including the cities of Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Mount Carroll, Sterling, Moline, Rock Island, and Aledo 1245 PM CDT Tue May 28 2019 ...Strong Southeast Winds... A period of strong southeast winds will occur as the rain ends over the area. The strong sustained winds will last around one hour at 20 to 30 mph, with gusts to 50 mph. Small tree branch damage is likely, as well as difficult driving in open areas. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HEAVY RAIN 1 SSE MORRISON 41.80N 89.96W
05/28/2019 E1.00 INCH WHITESIDE IL TRAINED SPOTTER
2 SEPARATE 0.50 /10 MIN RAINS. MINOR STREET
FLOODING JUST SHORT OF CURB DEEP.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TORNADO 1 S HOUGHTON 40.77N 91.61W
05/27/2019 LEE IA NWS STORM SURVEY
EF1 TORNADO TOUCHED DOWN SOUTH OF HOUGHTON
STRIKING A METAL BUILDING. THE ROOF WAS
REMOVED FROM THE BUILDING AND THE WINDS WERE
ESTIMATED AT 100 MPH.
&&
ARG/DC/RPK/SCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO 3 SW BURLINGTON 40.76N 91.19W
05/27/2019 DES MOINES IA NWS STORM SURVEY
VIDEO AND PICTURE EVIDENCE OF A TORNADO
OCCURRING AT THIS LOCATION. HOWEVER, THERE
HAVE BEEN NO REPORTS OF DAMAGE NEAR THE
TOUCHDOWN.
&&
ARG/DC/RPK/SCKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO 3 SW BURLINGTON 40.73N 91.19W
05/27/2019 DES MOINES IA TRAINED SPOTTER
SPOTTER OBSERVED A TORNADO TOUCH DOWN
LOOKING NORTH OF LOCATION HEADING TOWARD
SPRING GROVE WHILE ON PHONE WITH NWS. TIME
EXACT. DO HAVE PICTURE AND VIDEO EVIDENCE OF
THE TORNADO. HOWEVER, NO DAMAGE WAS REPORTED
NEAR THE TOUCHDOWN.
&&
ARG/DC/RPK/SCKSpecial Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT Tue May 28 2019
IAC087-101-111-177-MOC045-282215-
Henry-Van Buren-Jefferson-Lee-Clark-
427 PM CDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENRY...VAN BUREN...
JEFFERSON...NORTHWESTERN LEE AND NORTHWESTERN CLARK COUNTIES UNTIL
515 PM CDT...
At 426 PM CDT, a cluster of strong thunderstorms was located over
Milton, or 12 miles north of Memphis, moving northeast at 45 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Fairfield, Keosauqua, Batavia, Birmingham, Milton, Bonaparte, Salem,
Libertyville, Stockport, Lockridge, Maharishi Vedic City, Cantril,
Packwood, Hillsboro, Rome, Westwood, Douds, Abingdon,
Bentonsport/Vernon and Leando.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4106 9218 4116 9213 4116 9211 4088 9141
4058 9192 4058 9194 4061 9194 4060 9203
4063 9218
TIME...MOT...LOC 2126Z 235DEG 43KT 4065 9221
ErvinThe Quad Cities radar (KDVN), 169 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
8 flash flood, 4 thunderstorm wind, 3 hail. Local standard time, as filed.
Street flooding in Kalona, mainly on south side of town.
Photos sent of creek out of its banks, running over roads in the area.
The spotter reported 50 to 60 mph wind gusts.
Pea sized hail and heavy rain also reported.
Winds gusting to at least 65 mph and torrential rain.
Water was quickly flowing over Highway 2 in Farmington.
Flint Creek water flowing over Flint Bottom Road and affecting the Flint Creek Bridge.
Deer Creek rose rapidly from no flooding to moderate flood stage due to heavy rain.
The North English River, west of Q Avenue rose above flood stage rapidly due to the heavy rain.
An IFC river gage near 338th Avenue, on the South English River rapidly rose over flood stage due to heavy heavy rain.
Highway 92 was damaged by flash flooding just west of Columbus Junction. The highway was cracked and needed to be closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826740, 826714, 826715, 826743, 826741, 826744, 826742, 826745, 826746, 826717, 826718, 826720, 826724, 826738, 826739.